Washington, 2019

Flash Flooding and Debris Flow in Washington, July 2 to 9, 2019

July 2 to 9, 2019 · NWS OTX · 4 events in 2 counties and zones

During the afternoon of July 2nd numerous slow moving thunderstorms containing heavy rain formed near the center of an upper level low pressure over the western Columbia Basin and the east slopes of the Cascade Mountains. A rich moisture feed wrapping around this upper low pressure allowed some of these storms to produce heavy rainfall over limited areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the afternoon of July 2nd numerous slow moving thunderstorms containing heavy rain formed near the center of an upper level low pressure over the western Columbia Basin and the east slopes of the Cascade Mountains. A rich moisture feed wrapping around this upper low pressure allowed some of these storms to produce heavy rainfall over limited areas. A spotter near Waterville reported 1.29 inches of rain from a series of thunderstorms training through the area. Several reports of flash flooding were received from the region with multiple roads blocked by flowing water, mud and rocks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 2, 1:06 AM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 2, 1:06 AM PST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
206 AM PDT Tue Jul 2 2019

.SYNOPSIS...
A slow moving low pressure system will bring the threat of showers
and thunderstorms to the Inland Northwest today and Wednesday.
Some slow moving storms may produce locally heavy rainfall across
portions of north central Washington this afternoon. The majority
of the region can expect drier and warmer weather for July Fourth.
The weather over the weekend will feature near average
temperatures and the threat of showers and thunderstorms near the
Canadian border.

&&

.DISCUSSION...

Today and tonight: Most models suggest a cold front dropping down
from the north while an area of upper level low pressure moves
slightly inland from the coast. This will result in convergence
between the front dropping down from the north and the southerly
flow on the east edge of the low. Combine this convergence with
the moist and conditionally unstable airmass expected over the
region this afternoon and expectation is there is a good chance of
slow moving thunderstorm development (5 mph or less), primarily over
the East Slopes of the North Cascades and the Okanogan Highlands and
a bit to the south and east. As there are a number of moderate and
high risk burn scars in some of those locations a flash flood watch
will be issued to address the risk of flash flood conditions on and
near burn scars there. Locations further to the south and east will
have a more robust storm motion taking any convection in a southwest
to northeast trajectory at 10 to 15 mph which should be fast enough
to not be a concern for flooding as high resolution models do not
suggest potential for training of thunderstorms.

Wednesday and Wednesday night: Upper level trofiness continues to
linger over Eastern Washington but the center of the upper level low
is positioned over North Idaho which means the storm motion would be
sped up over most of Eastern Washington (North/Northeast 5-15 mph)
and slower over North Idaho and extreme Northeast Washington (less
than 5 mph). Slower storms have better potential to produce heavy
rain over an area but it should be noted that there are no moderate
or high risk burn scars in that portion of extreme Northeast
Washington and North Idaho that will have the slow storm motion.
Forecast temps under this upper level trof will be slightly on the
cool side of what would be considered normal for this time of year.
/Pelatti

Independence Day: For the majority of the Inland Northwest, July
4th looks dry with near average temperatures. The evening runs of
the NAM, ECMWF, and the Canadian models sweep remnants of our
current upper trough into the Idaho Panhandle and western Montana
by Thu afternoon. The consensus of these models suggests that
scattered afternoon showers and thunderstorms will be limited to
the mountainous terrain of the Idaho Panhandle as well as the
counties that border Canada. The GFS and GFS Ensemble Mean are
slower with the departure of the trough and produce convection as
far west as Spokane and Pullman late in the day. At this time, the
outlier GFS has been discarded in favor of the more progressive
(and drier) solutions. Afternoon temperatures will range from the
low to mid 80s along the East Slopes of the Cascades and Columbia
Basin to the mid to upper 70s in the Panhandle and northeast
Washington.

Friday through Monday: There is decent agreement between the GFS,
ECMWF, and their respective ensembles that the Pacific Northwest
will remain under the influence of another upper trough slowly
pivoting across the region Fri through the weekend. The National
Weather Service Blend of Models continues to generate scattered
showers and thunderstorms over similar areas each afternoon Fri
through Mon, mainly counties along the Canadian border. The
persistent onshore flow should keep temperatures from getting too
hot. Guidance seems reasonable with most lowland locations in the
80s in central and eastern Washington and upper 70s to low 80s in
the Idaho Panhandle. /GKoch

&&

.AVIATION...
06Z TAFS: Decaying convection is moving up into WA east of the
Cascades late this evening. This will produce some breezy winds
and brief showers into KPUW and KLWS through 08Z. The pattern
becomes much more complex moving into Tuesday afternoon. The upper
level low pressure system will sit over the border of WA/OR while
a disturbance also moves down out of western Canada. The low will
supply moisture and some lift with additional lift moving in with
the northern wave. There will be enough instability for a better
chance of convection across much of the region Tuesday afternoon
and evening, but difficult to have much confidence where and when
at the TAFs at this point. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        78  53  76  53  79  54 /  30  30  10  10  10  10
Coeur d'Alene  76  53  74  52  77  54 /  30  30  10  10  20  10
Pullman        73  49  72  50  76  52 /  20  20  10  10  10  10
Lewiston       80  57  79  58  83  58 /  20  20  20  10  10   0
Colville       82  45  82  45  80  54 /  80  80  20  10  30  20
Sandpoint      75  51  72  51  74  52 /  60  60  40  10  40  30
Kellogg        74  54  71  54  73  55 /  40  50  30  10  30  10
Moses Lake     83  54  82  55  86  57 /  10  30  10  10   0   0
Wenatchee      78  58  80  59  83  60 /  30  30  10   0   0   0
Omak           80  55  82  57  83  58 /  30  40  20  10  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch from 11 AM PDT this morning through this
     evening for East Slopes Northern Cascades-Okanogan
     Highlands-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Jul 2, 2:12 AM PST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
312 AM PDT Tue Jul 2 2019

WAZ038-041>044-031200-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
312 AM PDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving wet thunderstorms will be possible this afternoon
and evening across Chelan, Okanogan and Ferry counties.
This has the potential to impact burn scars in the north
Cascades and steep terrain of the Okanogan Highlands.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Slow moving wet thunderstorms will be possible Wednesday through
Thursday across Chelan, Okanogan and Ferry counties. This has the
potential to impact burn scars in the north Cascades and
steep terrain of the Okanogan Highlands.

IDZ001>004-026-027-WAZ031>037-031200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-
312 AM PDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

The radar

The Seattle radar (KATX), 176 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Chelan

When
July 2, 3:20 AM PST to July 3, 3:00 PM PST
Where
Chelan County, 4.28 mi N of Entiat to 4.5 mi N of Entiat
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.731, -120.232

A Flash Flood swept across Highway 97A 4 miles north of Entiat. Water and mud was reported by local news media to be up to 2 feet deep. Two trucks were reported stuck in the mud. The road was closed for about 24 hours while highway crews worked to clear the mud and debris.

Flash Flood, Douglas

When
July 2, 2:50 PM PST to 4:10 PM PST
Where
Douglas County, 0.19 mi SSW of Douglas to 0.39 mi SSW of Douglas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.617, -120.002

Flash Flooding caused mud to flow over Highway 2 east of Waterville. The road was fully blocked by mud for about one hour while highway crews worked to clear the road.

Flash Flood, Chelan

When
July 2, 3:10 PM PST to 6:00 PM PST
Where
Chelan County, 2.3 mi NNW of Lakeside to 2.27 mi NNW of Lakeside
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
47.860, -120.072

Highway 150 between Chelan and Manson was closed due to a small mudslide caused by heavy rain. The road re-opened after a few hours when highway crews cleared the mud.

Debris Flow, Chelan

When
July 2, 3:15 PM PST to July 9, 3:00 PM PST
Where
Chelan County, 2.94 mi NW of Manson to 3 mi NW of Manson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
47.907, -120.219

Heavy rain on Slide Ridge above South Lakeshore Drive near Chelan washed mud and debris across the road to a depth of 10 to 12 feet in places. The road was closed for a week while highway crews cleared the road and stabilized the hill side.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833990, 833967, 834016, 834015.